Homeopathic Teething Tablets May Be Linked To Deaths Of Ten U.S. Children [Video]
The use of homeopathic teething tablets has been linked to the deaths of 10 children in the United States and to “adverse events” in roughly 400 additional cases. The problem has gotten so severe that the FDA has issued a warning to parents and child care providers, telling them that they should stop using the homeopathic teething tablets immediately. Further, the FDA has warned that any child that displays a reaction to the homeopathic teething tablets should receive immediate medical attention.
The FDA hasn’t gone so far as to demand a recall of the homeopathic teething tablets; however, it is actively investigating the situation, which may have already cost 10 otherwise perfectly healthy children their lives.
Hyland's to stop distributing homeopathic teething tablets and gels in the United States https://t.co/APwweUZZ4E pic.twitter.com/tAhHNuQfsc
— CNN (@CNN) October 12, 2016
Because the investigation into the dangers of the homeopathic teething tablets and their possible connection to the deaths of the 10 unnamed children is still ongoing, the agency isn’t officially pointing the finger at the teething tablets just yet, reports Fox 13 Now. However, they have issued a statement indicating that parents and caregivers should be aware of the problem and (in the interest of the well-being of their children) stop using them
“…the relationship of these deaths to the homeopathic teething products has not yet been determined and is currently under review.”
.@US_FDA warns about the potential dangers of homeopathic #teething tablets for babies and toddlers. https://t.co/l9TeB8jBS3 pic.twitter.com/UHvXK14HpY
— Local 12/WKRC-TV (@Local12) October 5, 2016
While the FDA’s current warning about the use of homeopathic teething tablets is new, the problems associated with them apparently are not. The 10 deaths currently being investigated, as well as an array of other negative reactions that parents have reported in roughly 400 cases, took place over a period of six years.
In fact, parents have been publicly reporting problems their children have endured after being treated with the homeopathic teething tablets for years, but nothing has been done to remove the products from the market, even after a mother reported last year that her child suffered seizures after being given the recommended dosage of the teething tablets.
Some of the adverse reactions parents have reported after giving their children the homeopathic teething tablets have been quite severe, and include everything from fever to vomiting to shortness of breath to restlessness and even seizures, as noted in the video above.
Belladonna, specifically. There have been cases in the past where the tablets actually had non-negligible quantities.
— PedsNP (@cantab_biker) October 4, 2016
First, my child eats a cricket. Then I find out I'm giving her teething tablets that are going to kill her. I'd say this is a #momfail day
— Jackie Francois Angel (@JackieFrancois) October 12, 2016
Hyland’s, a company that manufactures the majority of homeopathic teething tablets sold in the United States (as well as homeopathic teething gels), has voluntarily pulled its wares from the U.S. market as of Tuesday. While the FDA hasn’t issued a recall, Hyland’s posted their decision to cease the sale of their teething products on their website, citing the FDA’s warning and the confusion parents might be dealing with regarding the safety of Hyland’s homeopathic teething products.
“This decision was made in light of the recent warning issued by the Food & Drug Administration against the use of homeopathic teething tablets and gels. This warning has created confusion among parents and limited access to the medicines. Putting you in a position of having to choose who to trust in the face of contradictory information is burdensome and undermines the FDA.”
Beware homeopathic teething tablets & gels. FDA warns they can cause seizures, weakness, agitation in babies https://t.co/lhaSzmE7Cl pic.twitter.com/jl0dJQ35Iy
— Dr. Seema Yasmin is on a media literacy mission (@DoctorYasmin) October 6, 2016
The current situation regarding potentially dangerous homeopathic teething tablets is far from the first time that Hyland’s has dealt with the FDA regarding the safety of their products, products intended for use by children often too young to talk. Back in 2010, the agency warned the public against giving the homeopathic teething products to their children, and like this time around, Hyland’s pulled them off the shelf. In 2010, however, the company issued an official recall.
The reason ended up being terrifying. The FDA discovered that the teething tablets contained inconsistent amounts of their primary active ingredient, belladonna. Belladonna is a plant frequently incorporated into drugs and homeopathic treatments; as WebMD reports, it contains toxins that can be deadly in high enough concentrations. It is also not recommended for use by pregnant or nursing women. Back in 2010, some parents who used homeopathic teething tablets were, in effect, unknowingly poisoning their children with excessive belladonna doses.
FDA says teething tablets may be linked to deaths of 10 children https://t.co/rV93OjvZ7Q
— WFLA NEWS (@WFLA) October 12, 2016
According to the FDA, the adverse events parents were reporting as being associated with the teething tablets were “consistent with belladonna toxicity.” Symptoms of belladonna poisoning include dry mouth, enlarged pupils, blurred vision, red dry skin, fever, fast heartbeat, inability to urinate or sweat, hallucinations, spasms, mental problems, convulsions, and coma.
Hyland’s, following the 2010 recall, claims to have changed their formula and reduced the amount of belladonna in its teething tablets, as well as updated its production process. On the company’s website, the company claims that it is unaware of any risks posed by its products.
“We also improved our system to monitor, investigate and trend all safety reports on any of our products. We have not seen any trend to indicate that Hyland’s teething medicines pose any risk to consumers.”
Many pharmacies, including CVS and Walgreens, have pulled all homeopathic teething tablets and gels from their shelves in the wake of the FDA’s warning, even though no official recall has been issued.
[Featured Image by Alexander Safonov/Shutterstock]